Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 123, NWS Atlanta, GA

May 21, 2000Gordon County, Murray County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 21, 2000, 4:19 PM EDT for Gordon County, Murray County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 21, 2000, 4:19 PM EDT (20:19 UTC)
Expired
May 21, 2000, 5:00 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gordon County, GA, Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:25 PM EDTThunderstorm WindCalhoun, GAGordon county 911 reported several trees down in Calhoun, and power lines knocked down between Sugar Valley and Resaca. Hail was also reported, but the size was not given.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 212019
SVRATL
GAC129-213-212100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
419 PM EDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GORDON COUNTY IN NORTHWEST GEORGIA
  SOUTHWESTERN MURRAY COUNTY IN NORTHWEST GEORGIA

* UNTIL 500 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF CALHOUN...MOVING EAST AT 25
  MPH.

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM
PASSES.

LAT...LON 3459 8513 3442 8507 3448 8467 3466 8472

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:05 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 21, 3:05 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT SUN MAY 21 2000

WEAK ECHOES PERSIST ACROSS CENTRAL GA ALONG THE PRE-FRONTAL TROUGH.
MORE ACTIVITY DEVELOPING OVER NORTH GEORGIA AHEAD OF THE NEXT SHORT
WAVE WHICH MODELS SHOW MOVING THROUGH OVERNIGHT. THIS SHOULD PUSH THE
FRONT JUST SOUTH OF THE CWFA. SOME DRYING SHOULD OCCUR MONDAY AS WE GET
INTO A MORE NORTHWESTERLY FLOW. HOWEVER CAPES AGAIN RATHER HIGH OVER
EXTREME NORTH GEORGIA AND WILL PUT A 20 PERCENT POP THERE. NEXT SHORT
WAVE APPROACHES OVERNIGHT MONDAY INTO TUESDAY MORNING. WILL CARRY POPS
IN THAT TIME PERIOD. HIGHEST POPS WILL BE NORTH CLOSER TO THE BEST
MOISTURE AND DYNAMICS. FWC/FAN TEMPERATURES RATHER CLOSE AND WILL
FOLLOW.

ATL  63/82/66/86  2123     AHN  60/84/61/86  3123
RMG  61/81/59/84  2243     CSG  64/85/66/88  2112
MCN  62/85/63/88  2122

.ATL...NONE.

JRN

In the hours before

Special weather statement, May 21, 12:54 PM EDT, 3 hours 25 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211900-

NORTH AND CENTRAL GEORGIA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1254 PM EDT SUN MAY 21 2000

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTH AND CENTRAL
GEORGIA BY MID AFTERNOON AND PERSIST INTO THE EVENING.

A COLD FRONT ALONG THE GEORGIA AND TENNESSEE BORDER WILL SLOWLY
MOVE INTO NORTH GEORGIA THIS AFTERNOON. THE FRONT WILL PROVIDE
UPWARD MOTION FROM THE SURFACE TO LIFT THE UNSTABLE AIR AND FORM
THE STORMS. A BAND OF STRONG HIGH LEVEL WINDS APPROACHING
FROM MISSISSIPPI WILL FURTHER ENHANCE THE UPWARD MOTION.

THE MOST UNSTABLE AIR IS OVER THE NORTHERN HALF OF THE STATE.
THIS IS WHERE ISOLATED THUNDERSTORMS COULD BECOME SEVERE...AND
PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL.

DUE TO THE LIMITED NUMBER OF STRONG THUNDERSTORMS
EXPECTED...SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:13 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson32 min
May 21, 2:50 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson25 min
May 21, 3:15 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas45 min
May 21, 4:39 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton36 min
May 21, 5:03 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Henry, Rockdale27 min
May 21, 5:27 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Henry33 min
May 21, 5:27 PM EDTSevere Thunderstorm WarningFFCFayette, Fulton33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.